Winter Storm, Absaroka Mountains
- When
- May 18, 4:00 AM MST to May 20, 4:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A slow moving upper level low pressure system brought significant snowfall over a long duration to central Wyoming and the northern Wyoming mountains. Upslope flow favored the eastern slopes of the Wind River and Bighorn mountain ranges.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A slow moving upper level low pressure system brought significant snowfall over a long duration to central Wyoming and the northern Wyoming mountains. Upslope flow favored the eastern slopes of the Wind River and Bighorn mountain ranges. Three to four feet of snow fell in areas of the Wind River Range and up to three feet in the Bighorns. In addition to the mountain snow, the Wind River Basin experienced snow totals of six inches to over a foot closer to the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 18, 3:10 AM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 410 AM MDT WED MAY 18 2011 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT A SIGNIFICANT LATE SPRING STORM WILL IMPACT WESTERN AND CENTRAL WYOMING MAINLY FROM TONIGHT THROUGH MID DAY FRIDAY. A BROAD CIRCULATION OVER THE PACIFIC NORTHWEST IS STILL PROGGED TO BECOME A MORE ORGANIZED STACKED LOW TODAY AS IT PROPAGATES SOUTHEAST TO UTAH. THE GFS TAKES THIS LOW ON THE MORE SOUTHEASTERN TRACK ACROSS COLORADO AND THEN NORTH NORTHEAST ROUGHLY ALONG THE EASTERN WYOMING BORDER BEFORE TRACKING NORTHEAST ACROSS THE DAKOTAS. THE ECMWF TRACKS THE LOW FARTHEST NORTHWEST ACROSS CENTRAL WYOMING WITH THE NAM COMPROMISE OF THE THREE TRACKING THE LOW ACROSS EASTERN WY. THE GFS WOULD GIVE OUR CWA THE COLDEST OVERALL SCENARIO WITH THIS SIGNIFICANT UPCOMING PRECIP EVENT. HOWEVER THE NAM12 STILL IS FORECASTING COLDER H7 TEMPS WITH ITS HIGHER RESOLUTION PROBABLY TAKING THE ADIABATIC COOLING FROM UPSLOPE INTO ACCOUNT WITH -5.5C AT H7 PROGGED FOR SOUTHERN FREMONT COUNTY FOR THURSDAY. LOCAL WRF QPF IS STILL SPITTING OUT ANYWHERE FROM 3 TO 5 INCHES ACROSS SOME MOUNTAINOUS AREAS EAST OF THE DIVIDE TODAY THROUGH FRIDAY. THE BULK OF THE PRECIP WILL LIKELY OCCUR TONIGHT AND THURSDAY FROM THIS EVENT BUT FAIRLY STEADY PRECIP SHOULD CONTINUE THROUGH AT LEAST MID DAY FRIDAY. A SHORTWAVE EJECTING FROM THIS APPROACHING LOW WILL CAUSE SHOWERS AND A FEW THUNDERSTORMS TO BREAK OUT TODAY. THEN DIFLUENT FLOW...Q VECTOR FORCING AND SOME WRAP AROUND ISENTROPIC LIFT WILL CAUSE THE MOST SIGNIFICANT PRECIP TO BREAK OUT TONIGHT AND THURSDAY BUT THERE WILL BE ENOUGH DYNAMICS FOR SIGNIFICANT PRECIP TO OCCUR THROUGH MID DAY FRIDAY WITH THE WRAP AROUND. THE SNOW LEVEL WILL BE BETWEEN 7000 AND 7500 FEET IN WESTERN WYOMING TODAY AND WILL THEN LIKELY DROP TO AROUND 5000 FEET BY THURSDAY MORNING. PRECIPITATION WILL GRADUALLY TAPER OFF FRIDAY AFTERNOON AND NIGHT. .LONG TERM...SATURDAY THROUGH WEDNESDAY MAJOR LATE SEASON STORM WILL LIKELY STILL BE LINGERING AROUND EASTERN WYOMING ON SATURDAY BEFORE FINALLY MOVING EAST. SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS WITH SCATTERED TO NUMEROUS RAIN SHOWERS. GRADUAL IMPROVEMENT SATURDAY NIGHT WITH BRIEF SHORTWAVE RIDGING. ANOTHER STORM IS POSSIBLE EARLY NEXT WEEK. THE ECMWF IS MOST AGGRESSIVE WITH THIS SYSTEM DEVELOPING ANOTHER CLOSED CIRCULATION TO OUR SOUTH MONDAY INTO TUESDAY. THE GFS IS MORE OPEN AND FURTHER NORTH. THIS SYSTEM IS CURRENTLY PASSING JUST SOUTH OF KAMCHATKA AND THE CURRENT PATTERN WOULD CERTAINLY SUPPORT ANOTHER CLOSED LOW OVER THE GREAT BASIN AND CENTRAL ROCKIES. WILL KEEP AT LEAST CHANCE POPS IN DURING THIS PERIOD AND SEE HOW THE TRENDS LOOK TONIGHT. HIGH TEMPERATURES WILL END UP BEING WAY TOO WARM MONDAY AND TUESDAY IF THE ECMWF IS CORRECT. I WILL START NUDGING THESE DOWN FURTHER IF THE EVIDENCE CONTINUES TO SUPPORT THE ECMWF TOMORROW NIGHT. DRIER AND WARMER ON WEDNESDAY WITH THE NEXT SHORTWAVE RIDGE MOVING OVERHEAD. && .AVIATION... SIGNIFICANT ENERGY PUSHING AROUND A COMPLEX AND STRONG UPPER LOW WILL IMPACT THE FORECAST AREA TODAY. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO BREAK OUT ACROSS SOUTHERN WYOMING THIS MORNING...AND SPREAD NORTHWARD ACROSS THE REST OF THE STATE THIS AFTERNOON INTO THE EVENING. MVFR/IFR CONDITIONS CAN BE EXPECTED WITH CONVECTION...BUT WIDESPREAD/PERSISTENT MVFR/IFR CONDITIONS ARE NOT EXPECTED THROUGH MID TO LATE AFTERNOON. HOWEVER...THIS WILL CHANGE LATE THIS AFTERNOON INTO TONIGHT AS MOIST EASTERLY FLOW DEVELOPS EAST OF THE DIVIDE. THIS WILL RESULT IN WIDESPREAD PRECIPITATION BREAKING OUT...WITH MVFR/IFR CONDITIONS EXPECTED OVER MUCH OF THE AREA EAST OF THE DIVIDE...AND PERSIST THROUGH THE NIGHT ONCE TERMINALS GO DOWN. MOUNTAINS WILL BECOME OBSCURED TODAY...AND LIFR CONDITIONS ARE EXPECTED FOR ANY MOUNTAIN PASSES ALONG AND EAST OF THE DIVIDE TONIGHT. && .FIRE WEATHER... PLEASE NOTE...THE FIRE WEATHER DISCUSSION WILL BE TEMPORARILY REPLACED WITH A HYDROLOGY DISCUSSION IN THE AREA FORECAST DISCUSSION (AFD) FROM MAY 15TH THROUGH JUNE 30TH TO ADDRESS FLOODING CONCERNS. FIRE WEATHER DISCUSSIONS WILL CONTINUE TO BE AVAILABLE WITH THE FIRE WEATHER FORECAST (FWF). && .HYDROLOGY... SNOW MELT RATES WILL CONTINUE TO DECREASE TODAY WEST OF THE CONTINENTAL DIVIDE AS A COLD STORM SYSTEM BEGINS TO MOVE OVER THE AREA. SCATTERED SHOWERS CAN BE EXPECTED OVER THE NEXT FEW DAYS ACROSS THE AREA. RAINFALL AMOUNTS IN THE WEST WHERE FLOODING HAS BEEN OCCURRING ARE EXPECTED TO BE LOW AND PRIMARILY CONFINED TO LOWER ELEVATIONS AS SNOW LEVELS REMAIN IN THE 7000 TO 8000 FOOT RANGE DURING THE DAY. SIGNIFICANT RAIN AND SNOWFALL IS POSSIBLE EAST OF THE DIVIDE WEDNESDAY THROUGH FRIDAY. STREAM RISES ARE POSSIBLE DUE TO THE LOW ELEVATION RAINFALL AND RIVER AND STREAM LEVELS WILL BE MONITORED FOR ANY POTENTIAL FLOODING ISSUES. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY MORNING WYZ002-007>009-015-019. WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING WYZ018. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...WM FIRE WEATHER...TEAM RIVERTON HYDROLOGY...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 422 AM MDT WED MAY 18 2011 WYZ001>020-022>030-191100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 422 AM MDT WED MAY 18 2011 ...WINTER STORM WATCH FOR MUCH OF THE WESTERN AND CENTRAL WYOMING MOUNTAINS EAST OF THE CONTINENTAL DIVIDE TONIGHT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A DEVELOPING STORM SYSTEM WILL LIKELY PRODUCE MODERATE TO HEAVY PRECIPITATION EAST OF THE CONTINENTAL DIVIDE TONIGHT THROUGH FRIDAY. SIGNIFICANT SNOWFALL IS POSSIBLE ABOVE 7000 FEET DURING THIS PERIOD. DEPENDING ON THE EXACT TRACK OF THIS SYSTEM...THE RAIN COULD CHANGE TO SNOW ALONG THE LANDER FOOTHILLS THURSDAY MORNING. THE EXACT TRACK OF THE STORM IS STILL SOMEWHAT UNCERTAIN AT THIS TIME...SO STAY TUNED FOR UPDATES. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS WESTERN AND CENTRAL WYOMING. FOR THE LATEST INFORMATION ON THE FLOODING SITUATION IN FAR WEST WYOMING...PLEASE SEE OUR FLOOD STATEMENTS PRODUCTS ON THE INTERNET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER SIGNIFICANT STORM SYSTEM MAY DEVELOP ACROSS THE AREA EARLY NEXT WEEK WITH MORE SIGNIFICANT LOWER ELEVATION RAIN AND MOUNTAIN SNOWFALL...ESPECIALLY EAST OF THE DIVIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND STREAMS. PLEASE REPORT ANY SNOWFALL ACCUMULATION. ALSO...PLEASE REPORT ANY HAIL FROM ANY THUNDERSTORMS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311394, 311397, 311395, 311396, 311398, 311399, 311400.